Michigan, 2006

Hail in Michigan, May 17, 2006

May 17, 2006 · NWS APX · 2 events in 1 county or zone

Another day of scattered thunderstorms in Northeast Lower Michigan. A couple of storms reached severe levels along the Iosco County coastline.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Another day of scattered thunderstorms in Northeast Lower Michigan. A couple of storms reached severe levels along the Iosco County coastline.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at May 17, 3:40 PM EST, 45 minutes earlier.

Area forecast discussion, May 17, 3:40 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
440 PM EDT WED MAY 17 2006

.DISCUSSION...WATER VAPOR IMAGERY SHOWING OBVIOUS SHORTWAVE DIVING
SE ACROSS CENTRAL LAKE MICHIGAN HEADING TOWARD CENTRAL LOWER. MOST
ACTIVE AREA OF SHOWERS AND THUNDERSTORMS OCCURRING OUT AHEAD OF THE
WAVE...ACROSS THE CENTRAL COUNTIES AND UP INTO THE SE PORTION OF THE
CWA...WHERE DAYTIME HEATING MANAGED TO PUSH CAPE VALUES UP AROUND
1200 J/KG. ANOTHER AREA OF STRONGER THUNDERSTORMS DIVING SE THROUGH
WISCONSIN ASSOCIATED WITH MID LEVEL COLD POOL. BUT APPEARS THESE
STORMS WILL MISS NRN MICHIGAN ALTOGETHER.

FIRST AND FOREMOST...HAD A FEW GOOD THUNDERSTORMS EARLY ON PROMPTING
A FEW WARNINGS WITH INITIAL CONVECTION THAT DEVELOPED EAST OF M-33
(COURTESY OF DIFFERENTIAL HEATING BOUNDARY AND ENHANCED CONVERGENCE
ALONG MARINE LAYER). HOWEVER...OVERALL INSTABILITY HAS NOT BEEN
ENOUGH TO OVERCOME LACK OF STRONGER WIND FIELDS ALOFT...AND STORMS
AS OF LATE HAVE BEEN PRETTY MUCH HEAVY RAINFALL PRODUCERS. CURRENT
WATCH FOR GLADWIN/ARENAC COUNTIES DOES RUN THROUGH 8 PM...BUT WILL
PROBABLY BE ABLE TO TRIM OUT THOSE COUNTIES AFTER CURRENT BATCH OF
THUNDERSTORMS MOVE THROUGH (AROUND 6 PM OR SO).

THEN...POTENT SHORTWAVE EXPECTED TO CONTINUE INTO THE OHIO VALLEY
TONIGHT CARVING OUT NEGATIVELY TILTED UPPER TROUGH THAT CLOSES OFF
OVER THE GREAT LAKES ON THURSDAY. AS THIS PROCESS UNFOLDS...
ASSOCIATED DEFORMATION/UPWARD QG FORCING FORECAST TO SET UP ACROSS
THE EASTERN HALF OF THE CWA LATER TONIGHT THROUGH THURSDAY MORNING.
AREA OF SHOWERS NOW SLOWLY WORKING UP THROUGH NRN LOWER MICHIGAN MAY
GET HUNG UP ACROSS THE AREA LATER ON AND PERSIST THROUGHOUT MOST OF
THE NIGHTTIME HOURS. WITH THIS MIND...HAVE BUMPED POPS TO LIKELY
ACROSS EASTERN HALF OF THE CWA.

LONGER RANGE (THURSDAY THROUGH NEXT WEDNESDAY)...ANOTHER CLOSED
UPPER LOW IS EXPECTED TO PLAGUE THE AREA THROUGH AT LEAST FRIDAY AND
MOST LIKELY INTO THE BEGINNING OF THE WEEKEND AS WELL. A WARMING
TREND IS THEN EXPECTED NEXT WEEK AS THE TROUGH IS EXPECTED TO
FINALLY RELINQUISH ITS GRIP OVER THE AREA AND ALLOW INCREASING
RIDGING AT THE SURFACE AND ALOFT.

THURSDAY...ELONGATED UPPER LOW SHOWN TO EXTEND ACROSS MUCH OF
EASTERN MICHIGAN INTO NORTHERN OHIO. DEEP MOISTURE LINGERS ACROSS
THE ENTIRE FORECAST AREA WITH MEAN 1000-500 MB RH BETWEEN 85 AND 95
PERCENT. EVEN CONTINUED QG FORCING ACROSS EASTERN ZONES. IN
ADDITION...VERY CHILLY AIR ALOFT WITH 500 MB TEMPERATURES RANGING
FROM -21 C (EAST) TO -25 C (WEST). WITH ALL THESE FACTORS IN MIND
EXPECT AT LEAST SCATTERED COVERAGE OF SHOWERS (POPS MAY EVEN HAVE TO
BE RAISED BY MIDNIGHT SHIFT). MUCH COOLER WITH HIGHS ONLY RANGING
FROM AROUND 50 FAR NORTH TO THE MIDDLE 50S SOUTHEAST.

THURSDAY NIGHT AND FRIDAY...CLOSED UPPER LOW MOVES EVER SO SLOWLY
ACROSS NORTHWESTERN PENNSYLVANIA AND WESTERN NEW YORK STATE. MODELS
ARE FAIRLY CONSISTENT IN WRAPPING PRECIPITATION SOUTHWEST BACK INTO
THE AREA. THEREFORE WILL TAPER POPS FROM LIKELY EAST (70) TO CHANCE
WEST (40). ANOTHER FAIRLY COOL DAY WITH HIGHS IN THE MIDDLE AND
UPPER 50S.

SATURDAY...LINGERING CYCLONIC FLOW AND MOISTURE WILL LEAD TO LOW
CHANCE POPS ACROSS NORTHERN AND EASTERN ZONES. MEANWHILE...SOUTH AND
WEST...IT APPEARS DRY ENOUGH TO ESCAPE WITHOUT ANY POPS. NOT AS
COOL WITH HIGHS IN THE UPPER 50S AND LOWER 60S.

SATURDAY NIGHT...ANOTHER SHORT WAVE MOVING THROUGH THE NORTHWEST
FLOW ALOFT WILL BRING A CHANCE OF SHOWERS TO THE ENTIRE FORECAST
AREA.

SUNDAY...MODELS BRING ONE LAST SHORT WAVE ACROSS WESTERN QUEBEC ON
BUT AT THIS POINT ITS AFFECTS APPEAR TO REMAIN TO OUR EAST. STILL A
PRETTY CHILLY AIRMASS FOR THIS TIME OF THE YEAR WITH 850 MB
TEMPERATURES ONLY BETWEEN -1 AND PLUS 2C (ECMWF A COUPLE DEGREES
COOLER THAN THE GFS TO START OFF THE DAY). SO HIGHS ONLY EXPECTED TO
BE IN THE MIDDLE 50S TO AROUND 60 WITH PARTLY CLOUDY SKIES.

MONDAY AND TUESDAY...RIDGING LOOKS TO FINALLY WIN OUT LEADING TO
PRECIPITATION FREE AND WARMER CONDITIONS. WARM AIR ADVECTION LOOKS
TO INCREASE (ESPECIALLY TUESDAY) BUT MOISTURE DOES NOT APPEAR TO BE
DEEP ENOUGH (ESPECIALLY AT LOW AND MID LEVELS WITH MEAN 1000-500 MB
RH AROUND 40 PERCENT) TO SUPPORT POPS. HIGHS MONDAY ARE EXPECTED TO
BE IN THE 60S WITH UPPER 60S AND LOWER 70S ON TUESDAY.

TUESDAY NIGHT INTO WEDNESDAY...WARM FRONT ASSOCIATED WITH AN
APPROACHING TROUGH PROGRESSING ACROSS THE PLAINS WILL LEAD TO A
CHANCE OF SHOWERS AND THUNDERSTORMS. HIGHS WILL BE IN THE LOWER AND
MIDDLE 70S.

MARINE...GALES ARE EXPECTED ACROSS PORTIONS OF THE NEARSHORE AREA
THURSDAY AFTERNOON AND NIGHT DUE TO 30 TO 35 KNOT 950MB WINDS. AT
THIS POINT WILL ISSUE GALES FOR LAKE HURON FROM 5 MILES EAST OF THE
MACKINAC BRIDGE DOWN TO STURGEON POINT DUE TO COASTAL CONVERGENCE.
MEANWHILE...ACROSS THE REMAINDER OF THE MARINE ZONES...INCLUDING
LAKE MICHIGAN AND LAKE SUPERIOR...OVER LAKE STABILITY IS EXPECTED TO
LIMIT WINDS TO SMALL CRAFT STATUS (BUT THIS MAY BE CLOSE).

SULLIVAN

&&

.APX...WATCHES/WARNINGS/ADVISORIES...GALE WARNING THROUGH THURSDAY
       NIGHT...THURSDAY...LHZ347-348.

&&
Hazardous weather outlook, May 17, 3:51 PM EST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
451 PM EDT WED MAY 17 2006

MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-181000-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN
FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND
LAKE SUPERIOR
451 PM EDT WED MAY 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE..THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN UPPER AND NORTHWEST LOWER
MICHIGAN THROUGH THIS EVENING. THUNDERSTORMS WILL OCCUR ACROSS
NORTHEAST LOWER MICHIGAN THROUGH THE EVENING. A FEW OF THE STORMS
ACROSS NORTHEAST LOWER MICHIGAN MAY PRODUCE HAIL UP TO ONE INCH IN
DIAMETER AND WIND GUSTS IN EXCESS OF 60 MPH...PARTICULARLY SOUTH OF
M-55. SEE ONGOING WATCHES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

GALES ARE EXPECTED OVER PORTIONS OF THE LAKE HURON NEARSHORE
WATERS...THURSDAY AFTERNOON AND THURSDAY NIGHT. SEE ONGOING WARNINGS
FOR FURTHER DETAILS.

THUNDERSTORMS ARE POSSIBLE LATE TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE)

KAS/ADAM/AJS

In the hours before

Local storm report, May 17, 10:32 AM EST, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GAYLORD MI
1132 AM EDT WED MAY 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     LEWISTON                44.88N 84.32W
05/16/2006                   MONTMORENCY        MI   PUBLIC

            APPROXIMATELY ONE HALF DOZEN TREES DOWN.

0715 PM     TSTM WND DMG     MIO                     44.66N 84.13W
05/16/2006                   OSCODA             MI   PUBLIC

            TREES DOWN

0738 PM     TSTM WND DMG     4 NW CLEAR LAKE         44.46N 84.31W
05/16/2006                   OGEMAW             MI   DEPT OF HIGHWAYS

            TREES DOWN NEAR MCGREOGER ROAD.

0743 PM     TSTM WND DMG     CLEAR LAKE              44.42N 84.25W
05/16/2006                   OGEMAW             MI   TRAINED SPOTTER

            TREES DOWN NEAR HORSESHOE LAKE ROAD.

&&

KAS

The radar

The NCL Michigan radar (KAPX), 119 km away, was scanning. The volume nearest the first event began at 21:25 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Iosco

When
May 17, 4:25 PM EST
Where
Iosco County, 1 mi N of East Tawas
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.300, -83.483

Hail, Iosco

When
May 17, 4:55 PM EST
Where
Iosco County, Au Sable
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.417, -83.333

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5504975, 5504976.